Change in mental status can occur from conscious sedation or opioid administration, hypotension, sepsis, head trauma, acid-base imbalance, alcohol, drugs, or toxins. Change in level of consciousness often affects breathing, sometimes to the point of causing severe hypoxia, arrythmias and cardiac arrest. Let me repeat that. Anything that alters consciousness can alter respiration, which can lead to the vicious cycle of hypoventilation, hypercarbia, and hypoxia. If you don’t recognize inadequate respiration —and treat it— the patient can suffer injury or die. Let’s look at a common clinical example of altered consciousness — conscious sedation.
Everyday, in all of our practices, we purposefully try to alter our patient’s level of consciousness in order to tolerate a procedure. We often take the safety of procedural conscious sedation for granted. After all, we’re only giving a little sedation to make the patient relaxed, calm and more comfortable. Although problems are rare, patients can become hypoxic, hypercarbic, and apneic with conscious sedation, and some have died. The deaths of the celebrities Michael Jackson in 2009, and Joan Rivers in 2014 were related to hypoxia from loss of the airway under deep sedation. Respiratory depression represents the principal potential risk introduced with conscious sedation. If left unrecognized and untreated, it can be the cause of serious complications. Continue reading